A 28-year-old male presented with 2 days of vomiting and abdominal pain, preceded by 2 weeks of thirst, polyuria and polydipsia. He had recently started risperidone for obsessive-compulsive disorder. He reported a high dietary sugar intake and had a strong family history of type 2 diabetes mellitus (T2DM). On admission, he was tachycardic, tachypnoeic and drowsy with a Glasgow Coma Scale (GCS) of 10/15. We noted axillary acanthosis nigricans and obesity (BMI 33.2 kg/m2). Dipstick urinalysis showed ketonuria and glycosuria. Blood results were consistent with diabetic ketoacidosis (DKA), with hyperosmolar state. We initiated our DKA protocol, with intravenous insulin, fluids and potassium, and we discontinued risperidone. His obesity, family history of T2DM, acanthosis nigricans and hyperosmolar state prompted consideration of T2DM presenting with ‘ketosis-prone diabetes’ (KPD) rather than T1DM. Antibody markers of beta-cell autoimmunity were subsequently negative. Four weeks later, he had modified his diet and lost weight, and his metabolic parameters had normalised. We reduced his total daily insulin dose from 35 to 18 units and introduced metformin. We stopped insulin completely by week 7. At 6 months, his glucometer readings and glycated haemoglobin (HbA1c) level had normalised.
- Risperidone-induced diabetic ketoacidosis (DKA) is not synonymous with type 1 diabetes, even in young white patients and may be a manifestation of ‘ketosis-prone’ type 2 diabetes (KPD).
- KPD is often only confirmed after the initial presentation, when islet autoimmunity and cautious phasing out of insulin therapy have been assessed, and emergency DKA management remains the same.
- As in other cases of KPD, a family history of T2DM and presence of cutaneous markers of insulin resistance were important clinical features suggestive of an alternative aetiology for DKA.